Lexapro and Weight Gain
Some people may develop side effects while using Lexapro, and weight gain is a side effect that may occur in up to 5 percent of people who take the drug. However, it is unknown whether this weight gain is caused by Lexapro itself, other medical conditions, changes in eating habits and/or physical activity, or other factors. Some suggestions for dealing with weight gain include eating a heart-healthy diet, exercising, and limiting your alcohol intake.
Does Lexapro Cause Weight Gain?
Weight gain is a possible side effect of Lexapro® (escitalopram oxalate). In previous clinical studies, gaining weight occurred in up to 5 percent of people taking this medicine (although the exact percentage was not reported). However, weight gain occurred just as frequently in people who were not taking Lexapro. Therefore, it is difficult to say whether weight gain was actually caused by the medicine itself, another medical condition, a change in eating habits and/or physical activity, a combination of these factors, or something else.
Lexapro and Weight Gain: Suggestions
If you are noticing unexplained weight gain with Lexapro, there are some things that you can do. Some suggestions include:
- Eating a heart-healthy diet that includes:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk productso Lean meats, poultry, fish, beans, eggs, and nutso Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participating in regular physical activity for at least 30 minutes a day on most days of the week. Exercising, even in moderate doses, seems to enhance energy and reduce tension. Some depression research suggests that a rush of the hormone norepinephrine following exercise helps the brain deal with stress that often leads to depression and anxiety.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
If you are still gaining weight after trying these suggestions, talk with your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. If it continues, he or she may recommend adjusting your Lexapro dosage or switching to another medicine.